Hail, Chautauqua
- When
- June 8, 1:57 AM EST
- Where
- Chautauqua County, 0.86 mi NW of Dunkirk
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.490, -79.340
A thunderstorm complex developed during the late evening hours of the 7th over Lake Huron then moved southeast across the lower Lakes region. As the thunderstorms crossed eastern Lake Erie and moved onshore in Chautauqua county during the early overnight hours they produced hail measured to one inch in diameter at Dunkirk.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A thunderstorm complex developed during the late evening hours of the 7th over Lake Huron then moved southeast across the lower Lakes region. As the thunderstorms crossed eastern Lake Erie and moved onshore in Chautauqua county during the early overnight hours they produced hail measured to one inch in diameter at Dunkirk.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 8, 12:47 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 147 AM EDT WED JUN 8 2011 .SYNOPSIS... A RIDGE WILL BE IN PLACE THROUGH WEDNESDAY NIGHT WITH SUMMER HEAT AND HUMIDITY. A COLD FRONT WILL CROSS THE REGION LATE THURSDAY AND THURSDAY NIGHT WITH THE RISK OF MORE THUNDERSTORMS...FOLLOWED BY COOLER AND DRIER CONDITIONS FRIDAY. UNSETTLED WEATHER WILL RETURN FOR SATURDAY BEFORE SOME IMPROVEMENT SUNDAY. && .NEAR TERM /THROUGH TODAY/... AN MCS CENTERED JUST WEST OF TORONTO AT 0430Z CONTINUES TO MAINTAIN ITSELF WITH CLOUD TOP TEMPS OF -65 TO -67C AND FREQUENT CLOUD TO GROUND LIGHTNING...BUT OVER THE PAST 90 MINUTES OR SO...THE COMPLEX HAS DISPLAYED A FAIRLY SUBSTANTIAL 'TURN' TO THE RIGHT. WHILE THE AIRMASS OVER SOUTHERN ONTARIO IS QUITE UNSTABLE WITH LI'S OF -4 AND SFC DEW POINTS IN THE LOWER 70S...THE MCS IS NOW SHOWING SIGNS OF DIVING WEST OF BUFFALO. THIS WOULD TAKE THE SYSTEM TOWARDS EASTERN LAKE ERIE AND CHAUTAUQUA COUNTY WHERE THE AIRMASS IS QUITE A BIT MORE UNSTABLE THAN THAT OVER THE NIAGARA FRONTIER AND LAKE ONTARIO. THE MCS HAS SHOWED IMPRESSIVE CORES ABOVE 20K FT AND LIKELY CONTAINS LARGE (OVER 1 INCH) HAIL...AND NO DOUBTABLY CONTAINS FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND PROBABLY WIND GUSTS IN EXCESS OF 40 KNOTS. SPEAKING OF LIGHTNING...THIS SYSTEM IS PRODUCING UNUSUALLY HIGHER AMOUNTS OF POSITIVE GROUND STRIKES. THESE STRIKES ARE MUCH MORE EFFICIENT AT KNOCKING OUT POWER AND CAUSING STRUCTURE FIRES. A MORE IMMEDIATE CONCERN FOR THE U.S. SIDE OF THE BORDER MAY BE FOR ANY LATE NIGHT BOATERS ON LAKE ERIE THOUGH. AS MENTIONED...THE MCS IS NOW HEADING MORE TOWARDS EASTERN LAKE ERIE AND CHAUTAUQUA COUNTY. THE STORM PREDICTION CENTER CONTINUES TO CLOSELY WATCH THIS AREA OF STORMS...AS A WATCH MAY BE REQUIRED IF IT HOLDS ITS INTENSITY. OTHERWISE...THE OVERNIGHT WILL BE QUITE MILD. TEMPERATURES WILL AVERAGE AT LEAST 10 DEGREES F HIGHER THAN THOSE FROM LAST NIGHT. READINGS WILL ONLY DROP TO THE UPPER 60S TO NEAR 70 OVER THE WESTERN COUNTIES AND MID TO UPPER 60S EAST OF LK ONTARIO. THESE READINGS WILL BE ABOUT 10-15 DEG ABOVE NORMAL EARLY JUNE VALUES. FOR WEDNESDAY...GENERAL HIGH PRESSURE WILL BE IN PLACE. THERE IS QUITE A BIT OF INSTABILITY ALOFT DURING THIS TIME BUT A WARM NOSE NEAR 950MB WILL PROBABLY PROVIDE ENOUGH CIN TO PREVENT CONVECTION SO WILL KEEP FORECAST DRY. TEMPS WILL BE THE MAIN CONCERN WITH WEDNESDAYS HIGHS STILL EXPECTED TO REACH THE LOWER 90S INLAND AND INTO THE LOWER TO MID 80S NEAR THE LAKE SHORE. SOME HAZE IS ALSO POSSIBLE OVERNIGHT WITH MUGGY CONDITIONS. && .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... THIS PERIOD BEGINS WITH A HOT AND HUMID WED EVE WITH A CAP INHIBITING ANY CONVECTION...DESPITE CAPES OF 3000+. MAY SEE SOME ACTIVITY SKIRT THE ST LAWR VALLEY SO WILL HAVE LOW CHC POPS NORTH OF WATERTOWN. IT WILL BE A VERY MUGGY AND UNCOMFORTABLE NIGHT WITH TEMPS REMAINING IN THE 70S ON THE LAKE PLAIN. MAIN FOCUS DURING THIS PERIOD WILL BE THE PASSAGE OF A COLD FRONT DURING THURSDAY. MODELS IN FAIRLY GOOD AGREEMENT IN FLATTENING THE UPPER RIDGE AND ALLOWING A COLD FRONT TO SAG INTO THE AREA DURING THE DAY...BUT IT WILL NOT BE A CLEAN PASSAGE...AS THERE WILL BE SEVERAL BOUNDARIES SO EXPECT PLENTY OF CLOUDINESS AND PERIODIC SHOWERS/TSTMS DURING THE DAY. THE MIDDAY/EARLY AFTERNOON FROPA AND ASSOCIATED CLOUDINESS WILL INHIBIT MAXIMUM HEATING AND LIMIT INSTABILITY A BIT...SO SEVERE POTENTIAL IS LOW...ALTHOUGH IT WILL BE VERY HUMID WITH PW'S OF 1.5 INCHES SO ANY STORMS CAN PRODUCE DOWNPOURS. WILL TAPER DOWN POPS LATER IN AFTERNOON FROM NORTHWEST TO SOUTHEAST WITH DRY WX AFTER MIDNIGHT AREAWIDE. FRIDAY SHOULD BE A PLEASANT DAY...AS FRONT STALLS OUT JUST FAR ENOUGH SOUTH TO ALLOW FOR A BUBBLE OF HIGH PRESSURE TO WORK DOWN FROM ONTARIO. 850 MB TEMPS OF 8-10C SUPPORT L70S WITH A NORTHEAST FLOW AND LOW HUMIDITY. CLOUDS WILL BEGIN TO STREAK INTO WESTERN AREAS DURING THE AFTERNOON THOUGH AS WARM ADVECTION LOOKS TO BEGIN IN EARNEST FRI NT AS A MID LEVEL TROUGH AND ASSOCIATED SFC WAVE APPROACHES FROM THE WESTERN LAKES. WILL INTRODUCE CHC POPS BY LATE EVENING WEST AND AFT MIDNIGHT EAST. && .LONG TERM /SATURDAY THROUGH TUESDAY/... ***MAJOR CHANGE TO WEEKEND FORECAST*** MODELS IN GOOD AGREEMENT IN TAKING FAIRLY VIGOROUS SYSTEM RIGHT ACROSS THE EASTERN LAKES ON SATURDAY. WILL THEREFORE NEED TO BOOST POPS DRAMATICALLY SATURDAY TO LIKELY. SPECIFIC DETAILS ON TIMING AND COVERAGE OF RAIN WILL DEPEND ON PATH OF THE SFC LOW. IF IT PASSES RIGHT OVER OR JUST SOUTH...LOOK FOR A RAINY DAY...IF IT PASSES MORE NORTH..OVER SRN ONTARIO/LK ONTARIO...LOOKS FOR MORE OF A SHOWERY SCENARIO WITH DRY PERIODS. THIS LATTER SOLUTION APPEARS MORE LIKELY PER LATEST ECMWF. IN ANY CASE...SATURDAY LOOKS QUITE UNSETTLED. SYSTEM PULLS EAST SAT NT AND MOVES TO NRN NEW ENG SUNDAY. WILL KEEP CHC POPS IN EASTERN AREAS FOR SUNDAY BUT THE WEST SHOULD DRY OUT SUFFICIENTLY FOR A DECENT DAY WITH 850 MB TEMPS OF 10-12C SUPPORTING M70S...ALTHOUGH EC IS A BIT COOLER. MONDAY AND TUESDAY LOOK PLEASANT AT THIS STAGE. UPPER LOW CLOSES OFF OVER QUEBEC OR NRN NEW ENGLAND BUT A BIT TOO FAR EAST TO HAVE MUCH EFFECT ON US. WEAK SECONDARY TROUGH MAY RESULT IN SOME CLOUDINESS AND THE ODD SHOWER E OF LK ONTARIO MONDAY BUT WEST STAYS DRY AS A SFC RIDGE APPROACHES. RIDGE CRESTS OVER AREA MON NT AND SLIDES EAST TUESDAY. WILL LEAVE TUES DRY AT THIS STAGE WITH WARM ADVECTION BEGINNING...LEADING TO MAXES IN M-U 70S. GFS BRINGS SHOWER THREAT IN LATER IN DAY BUT WILL FOLLOW SLOWER DRY HPC AND 12Z ECMWF SOLUTIONS. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... THE MCS SOUTHERN ONTARIO AT 05Z IS THE MAIN CONCERN FOR THE OVERNIGHT PERIOD. THIS AREA OF SHOWERS AND THUNDERSTORMS IS NOW EXPECTED TO SETTLE SOUTHEAST ACROSS THE EXTREME WESTERN COUNTIES OF NEW YORK AFTER 2 AM. IF THE MCS HOLDS TOGETHER...KBUF/KIAG COULD EXPERIENCE AN HOUR OF MVFR VSBYS/CIGS AS THE SHRA AND TSRA MOVE SOUTHEAST. OTHERWISE...SOME MVFR VSBYS ARE EXPECTED OVER THE WESTERN COUNTIES...ESPECIALLY ACROSS THE SRN TIER. FOR TODAY...ANY EARLY MORNING FOG WILL GIVE WAY TO SUN FILLED VFR CONDITIONS. SFC WINDS WILL BECOME GUSTY DURING THE MIDDAY AND AFTERNOON...ESPECIALLY FOR KIAG AND KBUF WHERE WINDS COULD GUST TO 30 KNOTS. WINDS WILL DIE DOWN BY SUNSET WITH CIRRUS CEILINGS AND VFR CONDITIONS PERSISTING. OUTLOOK... TONIGHT...MAINLY VFR. SOME MVFR VSBYS IN HAZE/BR. THURSDAY...VFR/MVFR WITH A CHANCE OF THUNDERSTORMS. FRIDAY...VFR. SATURDAY...POSSIBLY MVFR WITH SHOWERS. && .MARINE... A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER LAKE HURON THIS EVENING WILL MOVE EAST SOUTHEAST DURING THE OVERNIGHT. THIS AREA OF CONVECTION WILL LIKELY HOLD TOGETHER AND MOVE ACROSS MUCH OF WESTERN LAKE ONTARIO BETWEEN 05-09Z...WITH A CHANCE THAT THE LEADING EDGE OF THE ACTIVITY COULD INCLUDE STRONG WIND GUSTS. BOATERS ON LAKE ONTARIO SHOULD BE AWARE OF THIS THREAT AND ACT ACCORING FOR THE OVERNIGHT PERIOD. THERE IS A LESSER CHANCE THAT THE STORMS WILL CROSS LAKE ERIE...BUT THE POTENTIAL IS THERE. OTHERWISE...A WEAK SFC PRESSURE GRADIENT WILL RESULT IN LIGHT WINDS OVERNIGHT. THIS GRADIENT WILL TIGHTEN DURING THE DAY WEDNESDAY WITH WINDS FRESHENING FROM THE SOUTHWEST. THIS COULD LEAD TO SMALL CRAFT ADVISORIES ON THE NEARSHORE WATERS OF LK ERIE. && .CLIMATE... WED HAS POTENTIAL TO BE THE HOTTEST DAY OF THE YEAR ACROSS MOST OF OUR REGION AS 850 MB TEMPS OF 20-22C SUPPORT L90S. ROCHESTER HAS A GOOD SHOT OF REACHING OR EXCEEDING THEIR RECORD OF 92 SET IN 2007. ONCE AGAIN THE SW WIND OFF LK ERIE WILL KEEP BUF MORE TOLERABLE...IN MID TO UPPER 80S...FALLING SHORT OF THE RECORD OF 91 IN 1968. WATERTOWN WILL ALSO FALL JUST SHY WITH THE SW WIND OFF LK ONTARIO...THEIR RECORD IS 90 IN 2007. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...ZAFF NEAR TERM...RSH/ZAFF SHORT TERM...SFM LONG TERM...SFM AVIATION...RSH/WCH MARINE...RSH/ZAFF CLIMATE...SFM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 546 AM EDT TUE JUN 7 2011 NYZ001>008-010-011-085-081000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-SOUTHERN ERIE- 546 AM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING. A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ012>014-019>021-081000- WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY- 546 AM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HEAT INDEX VALUES WILL APPROACH 100 WEDNESDAY. PEOPLE WITH HEAT SENSITIVE ISSUES SHOULD PREPARE FOR THESE CONDITIONS AND PLAN ON LIMITING ACTIVITY AND STAYING IN THE SHADE OR AIR CONDITIONING. A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING LARGE HAIL OR DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 546 AM EDT TUE JUN 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A COLD FRONT CROSSING THE AREA THURSDAY WILL BRING THE POTENTIAL FOR THUNDERSTORMS. THERE IS A SLIGHT RISK OF THESE STORMS PRODUCING STRONG WINDS AND HIGH WAVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1209 AM EDT WED JUN 8 2011 NYZ001-002-010-011-080600- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA 1209 AM EDT WED JUN 8 2011 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON THE NIAGARA FRONTIER... A CLUSTER OF SEVERE THUNDERSTORMS OVER SOUTHERN ONTARIO ABOUT 40 MILES WEST OF TORONTO ARE MOVING SOUTHEAST TOWARDS THE NIAGARA FRONTIER AND WILL ARRIVE BETWEEN 130 AM AND 2 AM. IF THESE STORMS MAINTAIN THEIR INTENSITY THEY MAY PRODUCE LOCALLY SEVERE WEATHER ACROSS PORTIONS OF THE NIAGARA FRONTIER WITH HAIL AND STRONG WINDS POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR ANOTHER SOURCE OF WEATHER INFORMATION FOR POSSIBLE WATCHES AND WARNINGS. HITCHCOCK
The Buffalo radar (KBUF), 71 km away, was scanning. The volume nearest the first event began at 06:57 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327069.